My First Humira Hangover

Usually, I aim for my blog posts to be full of tips and words of wisdom-but today, I’m actually turning to my readers for help instead.

About three weeks ago, I finally took the decision to begin Humira. This isn’t my first experience with biologics-a few years ago when I lived abroad, I was on Remicade. However, given that this was administered every eight weeks (and I also had to stay in the hospital for a few hours to rest whilst doing it), my side effects were luckily limited to grogginess the next day.

The feeling is inescapable

With that in mind, I wasn’t too worried about the side effects when embarking on my Humira journey (other than, you know, the ones I’d found in a google black hole late at night-but the less said about those, the better). In fact, my main source of anxiety was the pain I’d heard about when injecting. I’d read so many tips of ‘brace yourself!’ ‘use ice!’ ‘stock up on painkillers‘ that it was pretty anticlimactic when I felt nothing at all. For those intrigued, it turns out those of us in the UK have a pretty pain-free formula of the drug; unlike our US friends.

Needless to say, I thought I’d got it cracked after mastering my first injection-but now on my second dose (after taking the loading dose 2 weeks ago) the feeling of what I’ve dubbed a ‘Humira hangover’ is inescapable.

I feel as if I’ve gone ten rounds in a boxing match and someone has stuffed my head with cotton wool in the process

To summarise (as I’ve no idea if this usual or if I’m alone with this) my ‘Humira hangover’ consists of……

  • Feeling really tired but not actually being able to sleep any more than usual.
  • Feeling ‘woolly’ as if my brain just isn’t working properly.
  • Feeling achy; as if I’m recovering from the flu.
  • Just wanting to curl up with Netflix; as if I spent all last night drinking when I was in fact in my PJs by 6pm.

Now, many of you might point out that these can also be symptoms of IBD in general but I’ve been pretty lucky to date, to not suffer from things like fatigue and brain fog. I actually have quite a lot of energy usually (which perhaps make this detour even more noticeable). Given I’m only now two weeks between injections, I can’t help but wonder if this will be a new reality? The first few days are the worst but the tiredness seems to linger on and on.

I’d love to hear your tips and experiences on managing things

So far, I’ve tried bath salts for the achy joints which seem to have helped a little. I’ve also upped my vitamin D and asked for my levels to be retested-in case it’s a deficiency that is causing me to feel this way. Other than that, I’m at a loss-and although I’m lucky enough to work for myself at home; there’s still a temptation to take way too many mid-day naps until I wait to feel better.

Does anyone else feel like this post-Humira? Does it eventually go away as your body gets used to the drugs or is it simply an inevitable side-effect of being on a biologic? I’d love to hear your thoughts!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (3)
  • SilverMike
    5 months ago

    I also had similar experiences when I was on Humira.

    I’d be ok one dose but felt like I hadn’t slept in days and had headaches. At first my doc was insisting for me to keep trying the Humira. It was when we noticed that it was not helping and I ended up having surgery that she decided to try me on something else.

  • thedancingcrohnie moderator
    6 months ago

    You are definitely not alone! When I was on Humira, I had the exact same effects happen to me.

    As for my experience, it did get better with each injection initially, until after some months them coming back. One day I would inject and I was completely fine, the next time I would be in bed for the remainder of the day with those exact symptoms.

    Eventually, I got off Humira because I wasn’t seeing any improvement with my Crohn’s and I just wasn’t responding to it. Once the injections stopped, the symptoms mentioned in your article stopped.

    Wishing you the best! Hope this was helpful to you.

    Always dancing,
    Elizabeth (team member)

  • Carola
    6 months ago

    Hi, I began with Humira august, 28. At first, i receive four injections, and i felt weakness and body pain, like i was recovering of a really long marathon. But at this moment, i was really ill so i was in a chicken-and-egg situation.
    Let me tell more, i never wasn’t been treated with biological before, so everything was new to my.
    For the second shoot of humira, i had two injecctions but this time my chron’s was very controlled (so much better than the first shoot) and i experienced a hell off hangover of humira: muscle pain, joint pain, general ill and travell sick. The hangover take about three days, and then, I began to improve….
    This thuersday i’ll take my third injeccion and i don’t know what expect, but i trully believe that i’ll feel better, because any state is better that the way i was feelling before.
    Thank you for share your experience, i don´t know anybody in this situation, and i’m really glad to be able to read you. A big hugg from Chile

  • Poll